Iowa, 2023

Hail in Iowa, September 23, 2023

September 23, 2023 · NWS OAX · 1 event in 1 county or zone

A cluster of cells merged into a line which began to bow out as it approached eastern Nebraska. The line of storms stayed together into Iowa where it produced 1-inch hail in Little Sioux.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of cells merged into a line which began to bow out as it approached eastern Nebraska. The line of storms stayed together into Iowa where it produced 1-inch hail in Little Sioux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 23, 5:18 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 23, 5:18 AM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 AM CDT Sat Sep 23 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 416 AM CDT Sat Sep 23 2023

Key Messages:

 - A round of strong to severe storms is expected to roll into
   northeast Nebraska this morning with large hail, damaging wind,
   and a tornado being possible.

 - Another round of storms becomes possible around 2 or 3 PM in
   far eastern Nebraska and western Iowa. Damaging hail, wind, and
   an isolated tornado are possible into the evening.

 - A pleasant weather pattern is set up for the week, staying
   mostly dry with comfy high temperatures.

Today:

As of 3 AM, a cluster of storms is building across the Nebraska
Panhandle and extreme northeast Colorado, with GOES water vapor
imagery displaying the main trough trailing behind it. The best
looking part of the cluster of storms is entering in from northeast
Colorado and is set up to follow along the northern edge of a MUCAPE
gradient pointed at northeast Nebraska. Strong mid/upper level flow
is resulting in a highly sheared environment for these storms, and
should the be able to realize the available energy should be able to
make it to northeast Nebraska around sunrise. This is corroborated
by updated CAM runs, and particularly the HRRR that is depicting the
stronger section of the current storm cluster reaching northeast
Nebraska by 7 to 8 AM. Impressive mid-level lapse rates are depicted
in forecast soundings in northeast Nebraska, while hodographs
continue to depict plenty of low-level curvature and deep shear.
Sounding analogs with the convection that reaches northeast
Nebraska indicate that hail of 2 inches or greater are possible
with the strongest storms that move through, with strong winds and
an isolated tornado also being possible. Most of the activity
through the morning should stay north of a line from Columbus, NE
to Harlan, IA while potential for a tornado is higher as you move
east and storms become more surface based later in the morning.
Weak shower activity seems plausible south of the aforementioned
area as the activity moves through, but will likely be limited to
small pockets light rain or sprinkles.

As for the afternoon hours, a pair of north-south oriented boundaries
will serve as our best chances for convective initiation. Recent
CAM guidance has indicated that far eastern Nebraska and
southwest Iowa aren't totally out of the woods in terms of severe
threat, with potential for storms to develop along the cold front
following the surface trough to the east of it around 2-3 PM
onward. Damaging hail and wind continue to be the primary concerns
with these storms while a tornado or two can't be ruled out
either. These storms could affect the Omaha Metro around 6 PM and
serves as our best chance to see any rain there. More legitimate
convective initiation along the surface trough ahead of the cold
front continues to wait until it is east of the forecast area.
Overall careful monitoring of the current storms out west are in
order as they are expected to set the stage for the day.

Sunday through Friday:

As for the rest of the forecast period, we're expecting to stay
mainly dry, as the mid/upper pattern stays relatively steady state
with a deep trough over the Pacific Northwest and the current trough
moving into the area slowly meanders east-southeast. Highs will be
comfortable all week with high temperature trends slightly

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 617 AM CDT Sat Sep 23 2023

A complex of thunderstorms over central NE as of 11z is expected
to move through northeast NE this morning with KOFK being affected
in the 13-15z timeframe. Those storms are expected to remain to
the north of KOMA and KLNK. Current LIFR conditions at KOFK are
expected to improve with the passage of the storms with winds
becoming gusty from the southwest and then west this afternoon.

At KOMA and KLNK, IR satellite indicates MVFR ceilings developing
in the area, and prevailing MVFR conditions are anticipated in
the next 2-3 hours. Winds will become gusty from the south by late
morning with winds gradually veering to southwest and west this
afternoon. Prevailing VFR conditions are expected by mid to late
afternoon. Thunderstorm chances are currently too low to include
in the forecast.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Mead
Hazardous weather outlook, Sep 23, 3:23 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
423 AM CDT Sat Sep 23 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-232330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
423 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Strong to severe storms are expected to move into northeast
Nebraska north of a line from Columbus to Harlan after 6 AM, with
large hail and damaging winds the main hazards. An isolated
tornado cannot be ruled out either.

There remains a chance of additional strong to severe
thunderstorms after 2 PM for far eastern Nebraska and southwest
Iowa, with damaging hail, wind, and a tornado or two possible
through 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for portions of Nebraska and Iowa
today.

In the hours before

Local storm report, Sep 23, 8:37 AM CST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
937 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Hail             2 SE Columbus           41.41N 97.33W
09/23/2023  E1.75 inch       Platte             NE   Public

            Report via X with photo of golf-ball size
            hail at Quail Run Golf Course in Columbus.

&&

LM
Local storm report, Sep 23, 8:39 AM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
939 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     Hail             Wayne                   42.24N 97.02W
09/23/2023  E0.75 inch       Wayne              NE   Emergency Mngr

&&

LM
Local storm report, Sep 23, 8:44 AM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
944 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     Hail             Stanton                 41.95N 97.22W
09/23/2023  E0.70 inch       Stanton            NE   Emergency Mngr

&&

LM
Local storm report, Sep 23, 8:49 AM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
949 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     Hail             Columbus                41.43N 97.36W
09/23/2023  E1.00 inch       Platte             NE   Public

            Report on X of nickel to quarter-size hail
            with the second round that just moved
            through.

&&

LM
Local storm report, Sep 23, 9:23 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1023 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Hail             Columbus                41.43N 97.36W
09/23/2023  E2.00 inch       Platte             NE   Public

            Picture on X shows hail up to 2 inches in
            diameter from Columbus.

&&

LM
Local storm report, Sep 23, 10:00 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1100 AM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Hail             Little Sioux            41.81N 96.02W
09/23/2023  E1.00 inch       Harrison           IA   Emergency Mngr

            Report from Emergency Manager of
            Quarter-size hail in Little Sioux.

&&

LM

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
September 23, 10:00 AM CST
Where
Harrison County, 0.86 mi NE of Little Sioux
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.810, -96.020

Emergency Manager reported quarter sized hail in Little Sioux.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133698.